Kansas, 2011

Damaging Winds in Kansas, July 21, 2011

July 21, 2011 · NWS DDC · 8 events in 4 counties and zones

High based thunderstorms that developed in the extreme heat produced severe down burst winds in some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based thunderstorms that developed in the extreme heat produced severe down burst winds in some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 21, 2:40 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 21, 2:40 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU JUL 21 2011

.SYNOPSIS...

ON THE SYNOPTIC SCALE...THE UPPER LEVEL HIGH CONTINUED TO BE
CENTERED OVER THE MID MISSISSIPPI VALLEY WITH INFLUENCE EXTENDING
WESTWARD TOWARD THE SOUTHERN/CENTRAL PLAINS.  A JET STREAK TIED TO
STRONG SHORTWAVE TROUGH WAS LOCATED OVER THE NORTHEASTERN GREAT
PLAINS NOSING INTO SOUTHWEST ONTARIO.  ADDITIONAL PACIFIC JET STREAM
ENERGY WAS MOVING INTO THE PACIFIC NORTHWEST REGION...REINFORCING
THE COOL TEMPERATURES ACROSS THIS REGION OF THE CONUS.  MID LEVEL
MOISTURE 500-700MB WAS FOUND EXTENDING FROM NORTHERN MEXICO INTO
WESTERN ARIZONA/EASTERN NEW MEXICO AND NORTHWARD INTO COLORADO
AROUND THE WESTERN PERIPHERY OF THE LARGE UPPER HIGH.  A SMALL
MESOSCALE CONVECTIVE SYSTEM (MCS) WAS MOVING OUT OF FAR EASTERN
NEBRASKA INTO WESTERN IOWA LEAVING IN ITS WAKE A SMALL SURFACE
HIGH.  CONVERGENCE WAS ENHANCED IN THE LOW LEVELS SOUTH OF THIS
MESOSCALE HIGH INTO NORTHERN KANSAS.  THE HEAT PLUME AT THE SURFACE
(WITH TEMPERATURES OF 102 TO 105F) EXTENDED FROM SOUTHWEST KANSAS
NORTHEASTWARD TO THE FRONT NEAR MANHATTAN/TOPEKA KANSAS.  ANOTHER
CONVERGENCE AXIS...ALBEIT WEAK...EXTENDED SOUTHWEST FROM THE FRONT
FROM NEAR WAKEENEY/HAYS SOUTHWEST INTO WEST CENTRAL KANSAS.
AGGRESSIVE CUMULUS DEVELOPMENT WAS UNDERWAY AS OF 20Z WITH A FEW
INCIPIENT THUNDERSTORMS JUST SOUTH OF INTERSTATE 70 SOUTH OF
WAKEENEY AND HAYS.

&&

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS WILL CONTINUE TO FORM DURING THE LATE AFTERNOON AND
THROUGH THE EVENING HOURS FROM WHERE CONVERGENCE WAS MOST ENHANCED
NEAR INTERSTATE 70 SOUTHWESTWARD ALONG THE CONVERGENCE AXIS.  THE
RUC, NAM, AND HRRR MODELS ALL SUGGEST THIS CONVECTIVE SIGNAL THROUGH
THE EVENING HOURS AND CONTINUING INTO THE OVERNIGHT HOURS BEFORE
DIMINISHING.  WILL BE GOING WITH 30 TO 40 POPS GENERALLY NORTHWEST
OF A MEADE TO DODGE CITY TO LARNED LINE.  ORGANIZED COLD POOL
GENERATION WILL LEAD TO ADDITIONAL STORMS THROUGH THE EVENING BEFORE
DISSIPATION BEGINS AROUND 04 TO 06Z OR SO.  HAVE LOWERED THE LOW
TEMPERATURES INTO THE LOWER 70S IN THE NORTHERN CWA WHERE
THUNDERSTORMS ARE MOST LIKELY TO IMPACT TEMPERATURES THIS
EVENING/OVERNIGHT.  SOUTH WINDS WILL RESUME PRETTY MUCH EVERYWHERE
ACROSS THE DDC FA TOMORROW WITH REMNANT CONVECTIVE OUTFLOW
BOUNDARIES WASHING OUT.  ANOTHER DAY OF HIGHS IN THE 102 TO 105
RANGE IS EXPECTED AND WILL CONTINUE THE EXCESSIVE HEAT WARNING IN
THE FAR EASTERN COUNTIES OF THE DDC FA (ELLIS TO STAFFORD TO BARBER
COUNTIES).  AM ALSO EXPECTING A REPEAT OF DIURNALLY DRIVEN
CONVECTION FRIDAY LATE AFTERNOON/EVENING IN PRETTY MUCH THE SAME
AREA NORTHWESTERN HALF/THIRD OF THE FORECAST AREA...WITH MUCH OF THE
SAME AREAS SEEING THE GREATEST CHANCE FOR STORMS AS WELL AS THE SAME
GENERAL AREAS SEEING LITTLE OR NO CHANCE FOR PRECIPITATION
(PARTICULARLY CLOSER TO SOUTH-CENTRAL KANSAS ALONG THE OKLAHOMA
BORDER).  ANOTHER HOT ONE IS EXPECTED SATURDAY AHEAD OF THE NEXT
COLD FRONT PUSH MOVING INTO NEBRASKA.  WILL BE GOING WITH HIGHS 105
TO 108 ACROSS MUCH OF THE FORECAST AREA AND WILL BE EXTENDING THE
EXCESSIVE HEAT WARNING INTO SATURDAY AS A RESULT FOR THE FAR EASTERN
DDC FA...FOR CONTINUED DAILY MEETING/EXCEEDING OF THE 105 HEAT
INDEX CRITERIA.  WILL BE KEEPING PRECIPITATION CHANCES BELOW 15-20
PERCENT SATURDAY WITH THE MAIN FOCUS FOR PRECIPITATION UP IN
NEBRASKA ALONG THE NEXT COLD FRONT.  BETTER CHANCE FOR PRECIPITATION
IN THE NORTHERN COUNTIES WITH THIS NEXT FRONT WILL BE AFTER THE
DAYTIME HOURS SATURDAY.

DAYS 3-7...

THE UPPER LEVELS OF THE ATMOSPHERE IN THE EXTENDED AN BE DESCRIBED
BY A LARGE UPPER LEVEL HIGH DOMINATING MUCH OF THE SOUTHERN UNITED
STATES AND A TROUGH OF LOW PRESSURE FOUND ACROSS THE WESTERN UNITED
STATES. ALSO...A FEW SHORTWAVE TROUGHS ARE EXPECTED TO MOVE UP AND
OVER THIS HIGH ACROSS THE NORTHERN PLAINS. TOWARDS THE SURFACE...A
FRONTAL BOUNDARY WILL BE FOUND ACROSS THE KS/NE BORDER SATURDAY
NIGHT BEFORE MOVING BACK NORTH AS A WARM FRONT SUNDAY. A FEW STORMS
WILL BE POSSIBLE ACROSS NORTHERN KANSAS SUNDAY MORNING...OTHERWISE
PARTLY CLOUDY SKIES WILL PREVAIL. SURFACE HIGH PRESSURE WILL BUILD
ACROSS THE AREA SUNDAY INTO MONDAY LEAVING THE ENTIRE FORECAST AREA
UNDER MOSTLY CLEAR SKIES AND DRY CONDITIONS. ANOTHER COLD FRONT IS
THEN PROGGED TO MOVE DOWN FROM THE NORTHERN PLAINS TUESDAY BEFORE
STALLING OUT ACROSS THE KS/NE BORDER ON WEDNESDAY. ONCE AGAIN...A
FEW STORMS WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF OUR FORECAST
AREA. THE REMAINDER OF OUR FORECAST AREA WILL MOST LIKELY EXPERIENCE
CONTINUED DRY CONDITIONS. WINDS THROUGHOUT THE EXTENDED PERIOD WILL
GENERALLY BE FROM THE SOUTH ALLOWING FOR WARM AIR TO BE PUMPED IN
FROM THE SOUTH. ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGHOUT
THE EXTENDED PERIOD WITH HIGHS IN THE LOWER TO MID 100S EACH DAY.
MODELS ARE SUGGESTING EVEN WARMER TEMPERATURES ON WEDNESDAY WITH
HIGHS REACHING INTO THE MID TO UPPER 100S IN SOME PLACES. LOWS WILL
GENERALLY BE IN THE 70S WITH UPPER 70S FOUND ACROSS SOUTH CENTRAL
KANSAS.

&&

.AVIATION...

A STATIONARY FRONT WILL BE FOUND ACROSS NORTHERN KANSAS THIS EVENING
BEFORE MOVING BACK TO THE NORTH AS A WARM FRONT TOMORROW.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE HAYS TERMINAL THIS EVENING
BRINGING BRIEF MVFR CONDITIONS DUE TO LOWERED VISIBILITY. OTHERWISE
VFR CONDITIONS WILL PREVAIL. A FEW OF THUNDERSTORMS MAY MAKE IT TO
THE GARDEN CITY AND DODGE CITY TERMINALS OVERNIGHT BUT HAVE KEPT IT
OUT OF THE TAF AT THIS TIME. WINDS WILL GENERALLY BE FROM THE SOUTH
AT 10 TO 15 KNOTS GUSTING TO OVER 25 KNOTS AT TIMES THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 106  76 106 /  30  20  20  10
GCK  73 102  73 105 /  40  20  20  20
EHA  72 102  72 102 /  40  20  20  10
LBL  73 105  73 106 /  30  20  20  10
HYS  72 104  74 106 /  40  20  20  20
P28  79 108  80 108 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ031-046-
065-066-081-090.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-045-064-
078>080-088-089.

&&

FN25/42/42
Hazardous weather outlook, Jul 21, 2:18 AM CST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU JUL 21 2011

KSZ030-031-043>046-061>066-074>081-084>090-220830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU JUL 21 2011 /218 AM MDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM CDT TO 8 PM CDT FROM TREGO
TO CLARK AND FROM EDWARDS TO COMANCHE COUNTIES. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE REST OF THURSDAY
FROM ELLIS TO PAWNEE AND FROM STAFFORD TO BARBER COUNTIES. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS MORNING FROM
COOLIDGE TO HAYS. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THE STORMS.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS NORTHWEST OF A LINE FROM ELKHART
TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING FROM ELKHART TO WAKEENEY. THESE STORMS COULD
PRODUCE 50 MPH GUSTS ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON
AND THROUGH EARLY SATURDAY EVENING FROM JOHNSON TO WAKEENEY.
SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PLEASE MONITOR FUTURE
FORECAST UPDATES IF THE EXPECTED CONDITIONS WERE TO CHANGE.

ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT WEDNESDAY AFTERNOON
THROUGH EARLY WEDNESDAY EVENING FROM HAYS TO LARNED. IT IS TOO EARLY
TO DETERMINE IF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT LIKELY TO BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jul 21, 2:44 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT THU JUL 21 2011

KSZ031-212130-
ELLIS-
344 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELLIS COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONINO...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3898 9929 3870 9923 3870 9959 3885 9959
TIME...MOT...LOC 2043Z 240DEG 12KT 3881 9945
Local storm report, Jul 21, 3:24 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     5 WNW HAYS              38.91N 99.40W
07/21/2011  E55 MPH          ELLIS              KS   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED PEA SIZED HAIL AND
            ESTIMATED WINDS OF 55 MPH WITH A PASSING STORM WEST OF
            HAYS.

&&

WHOVORKA
Special weather statement, Jul 21, 5:39 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU JUL 21 2011

KSZ044-045-220030-
LANE-NESS-
639 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ALAMOTA...MOVING NORTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 10030 3868 9989 3845 10021 3852 10035
TIME...MOT...LOC 2338Z 212DEG 12KT 3853 10024

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ness

When
July 21, 6:41 PM CST
Where
Ness County, 3.31 mi WNW of Utica
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.660, -100.230

Winds were estimated to be at least 70 MPH. The roof off a barn was removed by the high wind and most outbuildings were damaged.

Thunderstorm Wind, Stanton

When
July 21, 7:10 PM CST
Where
Stanton County, Johnson
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.570, -101.750

Thunderstorm Wind, Stanton

When
July 21, 7:10 PM CST
Where
Stanton County, 4.96 mi NNW of Stanton Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -101.720

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stanton

When
July 21, 7:17 PM CST
Where
Stanton County, Johnson
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.570, -101.750

Thunderstorm Wind, Grant

When
July 21, 7:25 PM CST
Where
Grant County, 2.82 mi ENE of Stano Station
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.580, -101.450

Two power poles were blown down near mile marker 56 on highway 160.

Thunderstorm Wind, Stanton

When
July 21, 7:35 PM CST
Where
Stanton County, 4.96 mi NNW of Stanton Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -101.720

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Grant

When
July 21, 7:45 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Thunderstorm Wind, Kearny

When
July 21, 8:15 PM CST
Where
Kearny County, 0.54 mi E of Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -101.120

Winds were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338588, 338590, 338591, 338592, 338589, 338593, 338594, 338595.